SIGN UP

Statins Question

Avatar Image
thelewisgang | 22:14 Thu 16th Feb 2017 | Body & Soul
7 Answers
I have been taking statins for many years after a blood test revealed my cholestrol level was high. I took Simvastatin for some time but had to come off of them as I started to lose my hair at an alarming rate (this is not listed, or let's say never was listed as a side-effect when I was taking them). I was then put onto Crestor 10mg. I have a yearly blood test to check my levels. Now, about 2 months ago my weight started to creep up. I am quite a healthy woman, late 60's, eat a healthy diet, am very active & walk a lot. My weight has now gone from my "normal" 10st 5lbs (my weight has always been around this figure) to 11st 1lb & I can't understand why. I have checked on my doctor's website for my latest test results (September 2016) & it shows my LDL level at 1.6. The previous test in September 2015 was 1.9. I take Thyroxine 50mg daily following the removal of 2 thyroid goitres many years ago & the last blood test result showed the TSH level 2.01. My question is, as my cholestrol level is low now, could the statins contribute to weight gain? Thank you for any answers

Answers

1 to 7 of 7rss feed

Best Answer

No best answer has yet been selected by thelewisgang. Once a best answer has been selected, it will be shown here.

For more on marking an answer as the "Best Answer", please visit our FAQ.
Question Author
ooops, thyroxine dose is 50mcg not mg
Well your TSH is normal which would suggest that your thyroid function is normal and not contributing to you weight gain and as you haven't mentioned any other medication, I will assume that your blood pressure and heart are also normal.
With the provisos above, then yes your statins (Crestor) could be a cause of your weight gain, as this is a known side effect.
Question Author
Thank you Sqad. The only other medication I take are antihistamines for rhinitis. My blood pressure is, & has been for some time, been within normal/good range. No problems were found on an ECG about a year ago before a minor op. I will pop off to my doctor sometime. I appreciate your reply
An interesting question. My wife was prescribed Simvastatin some five months ago and has been remarking recently that she was having a high amount of hair loss. Could there be a connection?
Question Author
malana3 your wife should see her GP. In my case I had been on Simvastatin for a few years without any problem but then I started losing hair, especially in the shower. At that time, my doctor did not think it was the statins as it wasn't a known side-effect (at that time) & I went through loads of tests to find out what the problem was. It was only after they all came back clear my GP said she would change me to Crestor & within just a short space of time the hair loss stopped. Tell your wife to get advice x
I am on Statins as well and as a heavy man / heavy build found I have not put on any excess weight whilst on atorvostatin. Maybe ask your GP to try those for a 12 - 16 week period and check results.

1 to 7 of 7rss feed

Do you know the answer?

Statins Question

Answer Question >>